Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 40, NWS Aberdeen, SD

June 18, 20145 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 2:30 AM MDT for 5 counties in South Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 2:30 AM MDT (08:30 UTC)
Expired
Jun 18, 2014, 3:30 AM MDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dewey County, SD, Hughes County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 179 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:10 AM MDTHAIL 1.255 Wnw Sully Buttes, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1177 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WUUS53 KABR 180830
SVRABR
SDC041-065-107-117-119-180930-
/O.NEW.KABR.SV.W.0040.140618T0830Z-140618T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
230 AM MDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  WESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 330 AM MDT/430 AM CDT/

* AT 229 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RIDGEVIEW TO 8 MILES NORTHWEST OF LITTLE BEND REC
  AREA TO 8 MILES EAST OF SANSARC...MOVING EAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LITTLE BEND REC AREA AROUND 345 AM CDT.
  CHANTLER CREEK REC AREA AROUND 255 AM MDT.
  BUSH'S LANDING AROUND 400 AM CDT.
  SULLY BUTTES AND OAHE MISSION REC AREA AROUND 405 AM CDT.
  SWIFTBIRD AND SUTTON BAY REC AREA AROUND 410 AM CDT.
  WEST SHORE REC AREA AROUND 315 AM MDT.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 173 AND 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4516 10021 4487 10020 4442 10033 4444 10102
      4482 10087 4511 10089
TIME...MOT...LOC 0830Z 264DEG 24KT 4502 10075 4483 10074
          4454 10086

HAIL...1.50IN
WIND...60MPH

$$
DORN
1 follow-up statement
184 
WWUS53 KABR 180855
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT WED JUN 18 2014

SDC041-065-107-117-119-180930-
/O.CON.KABR.SV.W.0040.000000T0000Z-140618T0930Z/
SULLY SD-POTTER SD-HUGHES SD-DEWEY SD-STANLEY SD-
255 AM MDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
STANLEY...SOUTHEASTERN DEWEY...NORTHWESTERN HUGHES...SOUTHWESTERN
POTTER AND WESTERN SULLY COUNTIES UNTIL 330 AM MDT/430 AM CDT/...

AT 253 AM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF LAPLANT TO 8 MILES NORTH OF LITTLE
BEND REC AREA TO 7 MILES SOUTHEAST OF MISSION RIDGE...MOVING EAST AT
20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BUSH'S LANDING AROUND 410 AM CDT.
  SULLY BUTTES AROUND 415 AM CDT.
  OAHE MISSION REC AREA AND SUTTON BAY REC AREA AROUND 420 AM CDT.
  SWIFTBIRD AND SPRING CREEK REC AREA AROUND 425 AM CDT.
  WHITLOCKS BAY REC AREA AND WEST SHORE REC AREA AROUND 330 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4516 10021 4487 10020 4442 10033 4454 10085
      4511 10089
TIME...MOT...LOC 0855Z 269DEG 19KT 4507 10059 4487 10057
          4459 10071

HAIL...1.75IN
WIND...60MPH

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:34 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 17, 11:34 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1234 AM CDT WED JUN 18 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

CUT BACK SIGNIFICANTLY ON POPS TONIGHT. ONGOING CONVECTION OVER
WESTERN SD AND EXTREME SOUTH-CENTRAL SD IS NOT EXPECTED TO PROGRESS
VERY FAR INTO THIS CWA TONIGHT. INDIVIDUAL CELLS ARE ALMOST
STATIONARY. STILL ANTICIPATING AN ACTIVE WEATHER DAY ON WEDNESDAY
THOUGH SO LEFT POPS ALONE BEYOND 15Z.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
LOW CLOUDS ACROSS THE CWA WERE SLOW TO BREAK OUT WITH SEVERAL AREAS
STILL CLOUDY ALONG THE SOUTHERN CWA. THIS HAS ALLOWED THE CAPPING
INVERSION TO ONLY WEAKEN SLOWLY ALONG WITH A SLOW INSTABILITY
BUILDUP. THUS...EXPECT THE CONVECTION OUT IN WESTERN SD TO MAKE
ITS WAY SLOWLY EAST INTO OUR WESTERN CWA LATE THIS EVENING AND
BECOME ELEVATED. WITH THE CAPPING EAST ALONG WITH THE WARM FRONT
WELL SOUTH TONIGHT...THESE STORMS WILL HAVE A HARD TIME MAKING FAR
EAST TONIGHT. THE BEST CHANCES OF STORMS FOR THE CWA WILL HAVE TO
WAIT UNTIL THE MAIN UPPER LEVEL TROUGH OUT WEST MAKES ITS WAY
SLOWLY EAST INTO OUR REGION WEDNESDAY AND WEDNESDAY NIGHT AND
THROUGH THE REGION THROUGH THURSDAY NIGHT. WEDNESDAY AFTERNOON AND
EVENING WILL BE INTERESTING IF WE CAN RECEIVE MORE SURFACE
HEATING AS THE WARM FRONT BEGINS TO SURGE NORTHWARD. PWATS
..INSTABILITY...AND DEEP LAYER SHEAR ALONG WITH LOW LEVEL TURNING
SHOULD ALL BE ADEQUATE FOR SOME SEVERE STORMS AND HEAVY RAINFALL.
THE SLOW MOVEMENT OF THE UPPER LOW...HIGH PWATS ALONG WITH A DEEP
SOUTH TO NORTH FLOW...COULD HAVE SOME TRAINING STORMS WITH HEAVY
RAINFALL. WITH LOW FLASH FLOOD GUIDANCE COULD HAVE SOME LOCAL
FLOODING. OTHERWISE.. HIGHS WILL BE MOSTLY IN THE UPPER 70S TO MID
80S ON WEDNESDAY AND A LITTLE COOLER ON THURSDAY WITH MORE CLOUDS
AND RAINFALL.

.LONG TERM...FRIDAY THROUGH TUESDAY

UPPER LOW THATS CURRENTLY ROTATING ACROSS THE NORTHERN
ROCKIES/NORTHWEST CONUS WILL SLOWLY SHIFT EAST OVER THE NEXT FEW
DAYS AND BY FRIDAY...WILL STILL BE MOVING EAST ACROSS SOUTHERN
CANADA. WEAK SHORTWAVE ENERGY COMBINED WITH A SUBTLE SFC BOUNDARY
MAY BRING A FEW SHOWERS AND STORMS TO EASTERN PARTS OF THE AREA
FRIDAY INTO FRIDAY NIGHT. PRETTY QUESTIONABLE SETUP HERE THOUGH SO
WILL HAVE LOW POPS. MODELS IN PRETTY GOOD AGREEMENT IN SHOWING
SATURDAY TO BE RATHER QUIET. TEMPERATURES WILL BE MILD/WARM WITH
HIGHS GENERALLY IN THE UPPER 70S TO LOW 80S.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF MVFR/VFR STRATUS OVER THE REGION. EXPECT MVFR CIGS TO
IMPACT ALL TAF SITES INTERMITTENTLY TONIGHT AND INTO WEDNESDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE MOVING UP FROM THE SOUTH
TOWARD KATY RIGHT NOW...AND MAY MAKE IT ALL THE WAY TO KATY BEFORE
DISSIPATING. WILL MONITOR THAT. ALSO...STRONG TO SEVERE
THUNDERSTORMS ARE SLOWLY MARCHING ACROSS WESTERN SOUTH DAKOTA AT
THIS TIME AS WELL...AND MAY MAKE IT ALL THE WAY TO KMBG /APPX
1030Z/ AND KPIR /APPX 0930Z/ EARLY THIS MORNING. WILL MONITOR
THAT.

AFTERNOON/EVENING THUNDERSTORMS ARE ALSO POSSIBLE ON
WEDNESDAY...HOWEVER THERE IS ONLY LOW CONFIDENCE IN TIMING AND
EVOLUTION OF STORMS NEAR THE TAF SITES. LINGERING STRATUS MAY
IMPACT DEVELOPMENT THOUGH ALL OTHER PARAMETERS INDICATE THE
ATMOSPHERE WILL BE ABLE TO OVERCOME THE INHIBITION...ESPECIALLY IN
THE EAST. TIMING IS IN QUESTION SIMPLY DUE TO THE MODEL
INCONSISTENCIES IN PROGRESSION OF THE LOW ACROSS THE DAKOTAS WHICH
WILL BE THE MAIN FOCUS POINT. ANY THUNDERSTORMS THAT DO DEVELOP ON
WEDNESDAY WILL LIKELY BE SEVERE AND CAPABLE OF PRODUCING LARGE
HAIL..HEAVY RAIN..AND POSSIBLY EVEN A TORNADO.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...WISE/DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 3:43 AM MDT, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
443 AM CDT TUE JUN 17 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
443 AM CDT TUE JUN 17 2014 /343 AM MDT TUE JUN 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL INTENSIFY OVER THE NEXT COUPLE OF
DAYS...BRINGING ADDITIONAL STORM CHANCES TO THE REGION.
TODAY...STORMS ARE POSSIBLE...MAINLY FOR PARTS OF WESTERN AND
SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LOW PRESSURE SYSTEM MOVES NORTHEAST...CENTERING OVER EAST
CENTRAL SOUTH DAKOTA. STORMS ARE LIKELY...AND SOME MAY BECOME
SEVERE. THE BEST CHANCE OF SEVERE WILL BE ACROSS PARTS OF NORTHERN
AND EASTERN SOUTH DAKOTA. HAIL...WIND AND TORNADOES ARE POSSIBLE
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND WEDNESDAY.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:58 AM MDTSevere Thunderstorm WarningABRDewey62 min
Jun 18, 1:33 AM MDTSevere Thunderstorm WarningABRDewey, Stanley57 min
Jun 18, 2:27 AM MDTSevere Thunderstorm WarningABRCorson, Dewey48 min
Jun 18, 3:15 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth60 min
Jun 18, 3:29 AM MDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully61 min
Jun 18, 4:29 AM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth61 min
Jun 18, 4:30 AM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Sully60 min
Jun 18, 6:11 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson64 min
Jun 18, 7:06 AM MDTSevere Thunderstorm WarningABRDewey, Stanley54 min
Jun 18, 7:58 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully62 min
Jun 18, 12:10 PM MDTSevere Thunderstorm WarningABRCorson50 min
Jun 18, 12:28 PM MDTSevere Thunderstorm WarningABRDewey, Potter62 min
Jun 18, 12:57 PM MDTSevere Thunderstorm WarningABRCorson, Dewey63 min
Jun 18, 1:30 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth60 min
Jun 18, 2:14 PM MDTFlash Flood WarningABRCorson, Dewey6 hr
Jun 18, 2:26 PM MDTSevere Thunderstorm WarningABRCorson34 min
Jun 18, 3:36 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey6 hr
Jun 18, 3:40 PM MDTSevere Thunderstorm WarningABRCampbell35 min
Jun 18, 4:26 PM MDTFlash Flood WarningABRCampbell, Corson, Dewey, Potter, Walworth6 hr
Jun 18, 4:55 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth50 min
Jun 18, 5:02 PM MDTTornado WarningABRBuffalo, Hand, Hyde28 min
Jun 18, 5:19 PM MDTTornado Warning Tornado observedABRHand, Hyde26 min
Jun 18, 5:27 PM MDTTornado WarningABRBuffalo, Hand33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.